pacemaker

Hi I have had AFib for about 3 years. I was told that I couldn't have an ablation because my atrium was already too large and it won't work. I also have a slow heart beat. I can't take most of the normal meds because because they slow down the heart all the time, not just when you have AFib. So now they want to do a pace maker (which will not affect my AFib, just the heart rate). Then I can go on the normal AFib meds. I was looking at old posts and some people talked about a pacemaker and then an ablation. Can any one explain that please.

8 Replies

oldestnewest
  • Yes, this is known as pace and ablate and involves putting in a pacemaker and once that is sorted out and settled down they ablate the AV node so that the pacemaker then keeps the ventricle in rhythm. Doesn't affect the atria which can continue to fibrillate but your pulse will be regular due to the pacemaker. This is not apparently what they think you should have as they seem to be working to regulate your ventricular rate by pacemaker so that they can feed you drugs to help with the rhythm. I'm not sure I would go that route but I'm not a doctor. You need to read up as much as you can,( AF Association website has loads of fact sheets ) and then you can discuss from a position of some knowledge.

    Bob

  • Bob, do you know if the fibrillating atria can still be felt while in AF or does the pacemaker relieve those uncomfortable sensations one has while in AF?

  • It depends a lot on if you could feel it before. I do know people who have had P and A and still feel the fibrillation yet do not suffer fatigue etc due to the ventricular rate being maintained by the PM. If you were lucky enough to be asymptomatic then you won't feel anything. Sadly most of us were highly symptomatic!

    Bob

  • Thank-you for the reply. I can certainly fee it when I am in AF and not so much as a strange heartbeat but more as a feeling of malaise, uneasiness and slight pressure in my chest. I've had two ablations ( " I've burned all I can" says my EP), but two seems to be the maximum our US Health/Insurance system will stand for. I am amazed, and envious, when I see folks having 3 or more on the UK system. My next treatment options are a switch to dofitiide ( Tikosyn - requires hospitalization to administer) and what my cardiologist calls his silver bullet OR the pacemaker. OH well - over the last couple of years following the failed ablation I have tried my best to adopt a "don't give a s---" attitude and carry on with everything I do. It still is certainly an aggravation though. I'm very thankful for this forum where folks can truly understand the frustration.

  • HI I'm on Tikosyn now. It changes a part of the heart rhythm in the first 3 days of taking it. That change can only be seen on machines. It's more likely to happen with normal but low Potassium and Magnesium levels. So first I had to do IV of those nutrients (I was with normal range but low). Then 3 more days attached to machines and have other tests done every 12 hours. I felt BORED. Then the last test they discovered a slight change so I had to stay another day when the lower my dose and remeasured it. But the bummer is theat Tikosyn doesn't keep me out of AFib. There's one other drug similar to Tikosyn that'seven more dangerous. So that's why we are going to do a pacemaker.

  • Hi shadski,

    I'm like you, have dilated left atrium, slow heart rate, heart block and some heart failure as well. I had a bi-ventricular pacemaker with ICD implanted 6 weeks ago. Because of the slow heart rate I did not require the "pace and ablate", only the pacemaker. Now got a nice steady resting rate of 70bpm. I opted for the one with ICD for "peace of mind" for me and the family, since I live in a somewhat remote location. If I went into Vf or cardiac arrest, the paramedics would never get to me in time.

    An interesting point to bear in mind: my PM is only to try and slow down the progression of my heart failure, due to the dilated left atrium, and is what is classed as a "Prophylactic Implant", i.e preventive implant. Because of that I do not require to notify DVLA, according to their website. As long as the ICD does not trigger, then I am OK to drive. If it did trigger then I would require to notify them and would have to surrender my licence for between 6 months and a year. Hope it doesn't happen, since I need my licence.

    Hope this helps. Please ask, ask, ask if you require any more info., and of course, discuss it with your EP/cardio.

    Walter.

  • Hi Shadski,

    I have had a pace maker 10 years for the same reason as you, to make AF medication possible. First I was treated with bisoprolol 10mg daily for 7 years, and from what I have seen in this forum, I tolerated it much better thanks to PM. Resting pulse is usually set to 60 or 70 and can increase up to about 140 when excercising. I still have PAF once a month or so, and The symptoms and feelings are the same, dizziness, slight pressure in the chest and heartbeat allover. At present I have propafenone and PAF very seldom. We are not PM dependent ( if the PM fails (which it does not) our hearts have it's slow pulse). Pace and ablate patients are PM dependent due to ablation of ventricular impulse conductivity.

  • As a matter of course the vast majority of comments in the posts will naturally be from those who are having problems with bisoprolol. In my case I was 99.9% sure that it was the bisoprolol. However I was taken off simavastatin on 10th March and started to improve within a week and SpO2 levels started going up (which is good). Had ablation 30th March but went back into persistent AF less than 72 hours later (that was expected). A few weeks later my bisoprolol was increased from 5mg pd to 7.5mg pd. A month after that my condition was improved from that at the beginning of March. Due to it only being a few weeks between coming off simavastatin and having my ablation the percentage contribution between the AF and the statin cannot be determined. Personally I am sure both contributed.

    It is also worthwhile noting that on all three occasions my bisoprolol was only increased in 1.25mg steps between two and four weeks apart to allow the body to adjust more easily.

    I was also told / read that with AF it not only varies tremendously from person to person but for an individual from time to time and that it also varies according to where the rogue signals are being generated from.

You may also like...